Advertisement

Bulletin of Mathematical Biology

, Volume 73, Issue 6, pp 1378–1397 | Cite as

Multiple Limit Cycles in a Gause Type Predator–Prey Model with Holling Type III Functional Response and Allee Effect on Prey

  • Eduardo González-Olivares
  • Alejandro Rojas-Palma
Original Article

Abstract

This work aims to examine the global behavior of a Gause type predator–prey model considering two aspects: (i) the functional response is Holling type III and, (ii) the prey growth is affected by the Allee effect. We prove the origin of the system is an attractor equilibrium point for all parameter values. It has also been shown that it is the ω-limit of a wide set of trajectories of the system, due to the existence of a separatrix curve determined by the stable manifold of the equilibrium point (m,0), which is associated to the Allee effect on prey. When a weak Allee effect on the prey is assumed, an important result is obtained, involving the existence of two limit cycles surrounding a unique positive equilibrium point: the innermost cycle is unstable and the outermost stable. This property, not yet reported in models considering a sigmoid functional response, is an important aspect for ecologists to acknowledge as regards the kind of tristability shown here: (1) the origin; (2) an interior equilibrium; and (3) a limit cycle of large amplitude. These models have undoubtedly been rather sensitive to disturbances and require careful management in applied conservation and renewable resource contexts.

Keywords

Allee effect Sigmoid functional response Predator–prey models Limit cycle Bifurcations Separatrix curve 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Angulo, E., Roemer, G. W., Berec, L., Gascoigne, J., & Courchamp, F. (2007). Double Allee effects and extinction in the island fox. Conserv. Biol., 21, 1082–1091. CrossRefGoogle Scholar
  2. Arrowsmith, D. K., & Place, C. M. (1992). Dynamical systems. Differential equations, maps and chaotic behaviour. London: Chapman and Hall. zbMATHGoogle Scholar
  3. Bazykin, A. D. (1998). Nonlinear dynamics of interacting populations. Singapore: World Scientific. CrossRefGoogle Scholar
  4. Bazykin, A. D., Berezovskaya, F. S., Isaev, A. S., & Khlebopros, R. G. (1997). Dynamics of forest insect density: Bifurcation approach. J. Theor. Biol., 186, 267–278. CrossRefGoogle Scholar
  5. Berec, L., Angulo, E., & Courchamp, F. (2007). Multiple Allee effects and population management. Trends Ecol. Evol., 22, 185–191. CrossRefGoogle Scholar
  6. Boukal, D. S., & Berec, L. (2002). Single-species models and the Allee effect: Extinction boundaries, sex ratios and mate encounters. J. Theor. Biol., 218, 375–394. MathSciNetCrossRefGoogle Scholar
  7. Boukal, D. S., Sabelis, M. W., & Berec, L. (2007). How predator functional responses and Allee effects in prey affect the paradox of enrichment and population collapses. Theor. Popul. Biol., 72, 136–147. zbMATHCrossRefGoogle Scholar
  8. Chicone, C. (2006). Texts in applied mathematics : Vol. 34. Ordinary differential equations with applications. Berlin: Springer. zbMATHGoogle Scholar
  9. Clark, C. W. (1990). Mathematical bioeconomic: The optimal management of renewable resources (2nd ed.). New York: Wiley. zbMATHGoogle Scholar
  10. Clark, C. W. (2007). The worldwide crisis in fisheries: Economic models and human behavior. Cambridge: Cambridge University Press. CrossRefGoogle Scholar
  11. Coleman, C. S. (1983). Hilbert’s 16th problem: How many cycles? In M. Braun, C. S. Coleman, & D. Drew (Eds.), Differential equations model (pp. 279–297). Berlin: Springer. Google Scholar
  12. Conway, E. D., & Smoller, J. A. (1986). Global analysis of a system of predator–prey equations. SIAM J. Appl. Math., 46, 630–642. MathSciNetzbMATHCrossRefGoogle Scholar
  13. Courchamp, F., Clutton-Brock, T., & Grenfell, B. (1999). Inverse dependence and the Allee effect. Trends Ecol. Evol., 14, 405–410. CrossRefGoogle Scholar
  14. Courchamp, F., Berec, L., & Gascoigne, J. (2008). Allee effects in ecology and conservation. Oxford: Oxford University Press. CrossRefGoogle Scholar
  15. Dennis, B. (1989). Allee effects: population growth, critical density, and the chance of extinction. Natural Resour. Model., 3, 481–538. MathSciNetzbMATHGoogle Scholar
  16. Dumortier, F., Llibre, J., & Artés, J. C. (2006). Qualitative theory of planar differential systems. Berlin: Springer. zbMATHGoogle Scholar
  17. Flores, J. D., Mena-Lorca, J., González-Yañez, B., & González-Olivares, E. (2007). Consequences of depensation in a Smith’s bioeconomic model for open-access fishery. In R. Mondaini & R. Dilao (Eds.), Proceedings of international symposium on mathematical and computational biology (pp. 219–232). E-papers Serviços Editoriais Ltda. Google Scholar
  18. Freedman, H. I. (1980). Deterministic mathematical model in population ecology. New York: Dekker. Google Scholar
  19. Gaiko, V. A. (2003). Mathematics and its applications : Vol. 559. Global bifurcation theory and Hilbert’s sixteenth problem. Dordrecht: Kluwer Academic. zbMATHGoogle Scholar
  20. Getz, W. M. (1996). A hypothesis regarding the abruptness of density dependence and the growth rate populations. Ecology, 77, 2014–2026. CrossRefGoogle Scholar
  21. Goh, B.-S. (1980). Management and analysis of biological populations. Amsterdam: Elsevier. Google Scholar
  22. González-Olivares, E., González-Yañez, B., Sáez, E., & Szantó, I. (2006). On the number of limit cycles in a predator prey model with non-monotonic functional response. Discrete Contin. Dyn. Syst., 6, 525–534. zbMATHCrossRefGoogle Scholar
  23. González-Olivares, E., González-Yañez, B., Mena-Lorca, J., & Ramos-Jiliberto, R. (2007). Modelling the Allee effect: are the different mathematical forms proposed equivalents? In R. Mondaini (Ed.), Proceedings of international symposium on mathematical and computational biology (pp. 53–71). E-papers Serviços Editoriais Ltda. Google Scholar
  24. González-Olivares, E., Meneses-Alcay, H., González-Yañez, B., Mena-Lorca, J., Rojas-Palma, A., & Ramos-Jiliberto, R. (2010). Multiple stability and uniqueness of limit cycle in a Gause-type predator–prey model considering Allee effect on prey. Nonlinear Anal. Real World Appl. (submitted). Google Scholar
  25. González-Olivares, E., Mena-Lorca, J., Rojas-Palma, A., & Flores, J. D. (2011). Dynamical complexities in the Leslie-Gower predator–prey model as consequences of the Allee effect on prey. Appl. Math. Model., 35, 366–381. MathSciNetzbMATHCrossRefGoogle Scholar
  26. González-Yañez, B., & González-Olivares, E. (2004). Consequences of Allee effect on a Gause type predator–prey model with nonmonotonic functional response. In R. Mondaini (Ed.), Proceedings of the third Brazilian symposium on mathematical and computational biology (Vol. 2, pp. 358–373). Río de Janeiro: E-Papers Serviços Editoriais Ltda. Google Scholar
  27. Hasík, K. (2010). On a predator–prey system of Gause type. J. Math. Biol., 60, 59–74. MathSciNetCrossRefGoogle Scholar
  28. Hesaaraki, M., & Moghadas, S. M. (1999). Nonexistence of limit cycles in a predator–prey system with a sigmoid functional response. Can. Appl. Math. Q., 7(4), 1–8. MathSciNetGoogle Scholar
  29. Huang, X.-C., & Zhu, L. (2005). Limit cycles in a general Kolmogorov model. Nonlinear Anal., 60, 1393–1414. MathSciNetzbMATHCrossRefGoogle Scholar
  30. Kot, M. (2001). Elements of mathematical biology. Cambridge: Cambridge University Press. CrossRefGoogle Scholar
  31. Kuang, Y. (1988). Nonuniqueness of limit cycles of Gause-type predator–prey systems. Appl. Anal., 29, 269–287. MathSciNetzbMATHCrossRefGoogle Scholar
  32. Kuang, Y., & Freedman, H. I. (1988). Uniqueness of limit cycles in Gause type models of predator–prey systems. Math. Bioci., 88, 67–84. MathSciNetzbMATHCrossRefGoogle Scholar
  33. Liermann, M., & Hilborn, R. (2001). Depensation: evidence, models and implications. Fish Fish., 2, 33–58. Google Scholar
  34. Ludwig, D., Jones, D. D., & Holling, C. S. (1978). Qualitative analysis of insect outbreak systems: the spruce budworm and forest. J. Anim. Ecol., 36, 204–221. Google Scholar
  35. Middlemas, S. J., Barton, T. R., Armstrong, J. D., & Thompson, P. M. (2006). Functional and aggregative responses of harbour seals to changes in salmonid abundance. Proc. R. Soc. B, 273, 193–198. CrossRefGoogle Scholar
  36. Moghadas, S. M., & Corbett, B. D. (2008). Limit cycles in a generalized Gause-type predator–prey model. Chaos Solitons Fractals, 37, 1343–1355. MathSciNetzbMATHCrossRefGoogle Scholar
  37. Murdoch, W. W., Briggs, C. J., & Nisbet, R. M. (2003). Monographs in population biology : Vol. 36. Consumer-resources dynamics. Princeton: Princeton University Press. Google Scholar
  38. Rojas-Palma, A., González-Olivares, E., & González-Yañez, B. (2007). Metastability in a Gause type predator–prey models with sigmoid functional response and multiplicative Allee effect on prey. In R. Mondaini (Ed.), Proceedings of international symposium on mathematical and computational biology (pp. 295–321). E-papers Serviços Editoriais Ltda. Google Scholar
  39. Schenk, D., & Bacher, S. (2002). Functional response of a generalist insect predator to one of its prey species in the field. J. Anim. Ecol., 71, 524–531. CrossRefGoogle Scholar
  40. Spencer, P. D., & Collie, J. S. (1995). A simple predator–prey model of exploited marine fish populations incorporating alternative prey. ICES J. Mar. Sci., 53, 615–628. CrossRefGoogle Scholar
  41. Stephens, P. A., & Sutherland, W. J. (1999). Consequences of the Allee effect for behaviour, ecology and conservation. Trends Ecol. Evol., 14, 401–405. CrossRefGoogle Scholar
  42. Sugie, J., & Katayama, M. (1999). Global asymptotic stability of a predator–prey system of Holling type. Nonlinear Anal., 38, 105–121. MathSciNetzbMATHCrossRefGoogle Scholar
  43. Sugie, J., Miyamoto, K., & Morino, K. (1996). Absence of limits cycle of a predator–prey system with a sigmoid functional response. Appl. Math. Lett., 9, 85–90. MathSciNetzbMATHCrossRefGoogle Scholar
  44. Sugie, J., Kohno, R., & Miyazaki, R. (1997). On a predator–prey system of Holling type. Proc. Am. Math. Soc., 125, 2041–2050. MathSciNetzbMATHCrossRefGoogle Scholar
  45. Turchin, P. (2003). Mongraphs in population biology : Vol. 35. Complex population dynamics. A theoretical/empirical synthesis. Princeton: Princeton University Press. zbMATHGoogle Scholar
  46. van Baalen, M., Krivan, V., van Rijn, P. C. J., & Sabelis, M. W. (2001). Alternative food, switching predators, and the persistence of predator–prey systems. Am. Nat., 157, 1–13. CrossRefGoogle Scholar
  47. van Voorn, G. A. K., Hemerik, L., Boer, M. P., & Kooi, B. W. (2007). Heteroclinic orbits indicate overexploitation in predator–prey systems with a strong Allee effect. Math. Biosci., 209, 451–469. MathSciNetzbMATHCrossRefGoogle Scholar
  48. Wang, G., Liang, X.-G., & Wang, F.-Z. (1999). The competitive dynamics of populations subject to an Allee effect. Ecol. Model., 124, 183–192. CrossRefGoogle Scholar
  49. Wang, M.-H., & Kot, M. (2001). Speeds of invasion in a model with strong or weak Allee effects. Math. Biosci., 171, 83–97. MathSciNetzbMATHCrossRefGoogle Scholar
  50. Wang, W., & Sun, J.-H. (2007). On the predator–prey system with Holling-(n + 1) functional response. Acta Math. Sin. Engl. Ser., 23, 1–6. MathSciNetCrossRefGoogle Scholar
  51. Wang, J., Shi, J., & Wei, J. (2010). Predator–prey system with strong Allee effect in prey. J. Math. Biol., doi: 10.1007/s00285-010-0332-1.
  52. Wolfram Research (1988). Mathematica: A system for doing mathematics by computer. Google Scholar
  53. Xiao, D., & Zhang, Z. (2003). On the uniqueness and nonexistence of limit cycles for predator–prey systems. Nonlinearity, 16, 1185–1201. MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 2010

Authors and Affiliations

  • Eduardo González-Olivares
    • 1
  • Alejandro Rojas-Palma
    • 1
  1. 1.Grupo de Ecología Matemática, Instituto de MatemáticasPontificia Universidad Católica de ValparaísoValparaísoChile

Personalised recommendations